Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 24, NWS Wakefield, VA

September 3, 2003Accomack County, Virginia

NWS Wakefield, VA issued this flash flood warning at Sep 3, 2003, 3:33 PM EDT for Accomack County, Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2003, 3:33 PM EDT (19:33 UTC)
Expired
Sep 3, 2003, 4:30 PM EDT
In force
57 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Accomack County, VA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2003-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2003-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1724 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 031934
FFWAKQ
VAC001-032035-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
333 PM EDT WED SEP 3 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ACCOMACK COUNTY IN EASTERN VIRGINIA

* UNTIL 430 PM EDT

* AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR PARKSLEY...NEARLY
  STATIONARY. DOPPLER RADAR ESTIMATED 3 TO 4 INCHES OF RAIN HAD
  FALLEN OVER THE PAST FEW HOURS.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...PARKSLEY.

LAT...LON 3783 7579 3768 7567 3781 7536 3805 7555
$$

REILLY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 11:15 AM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Sep 3, 11:15 AM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1115 AM EDT WED SEP  3 2003

SCT PRECIP GOING ON ACRS CWA...A BIT MORE CONCENTRATED TO N. IT
APPEARS THAT BEST FRCNG HOLDS OFF UNTIL TONIGHT...SO DROPING POPS TO
CHC POPS ACRS NW ZONES...MAKING FCST SCT SHRA/TSTMS THRU OUT. INCRD
CLD CVR A BIT...AS M CLDY SKY CONDITIONS A BIT FURTHER S AND E THAN
IN GRIDS. FOR TMPS...BUMPED UP TMPS ACRS FAR S...AS TMPS THERE ALRDY
M-U 80S...ALRDY W/ IN 1 CAT OF FCST HIGH. ACRS NRN 1/3 LWRD TMPS A
CPL DEG TO REFLCT GRTR CLD CVR...SO TMP RNG ACRS CWA NOW FRM LWR 90S
INT NC ZONES TO UPR 70S FOR MD ESHR.

MARINE: MINOR CHANGES

MALOIT

.PREV AFD BELOW...

.OVERVIEW...SCATTERED SHOWERS/TSTMS ACRS NRN SECTIONS THIS MORNING...
W/ FRONTAL BNDRY LOCATED FROM NEAR DCA SEWD TO THE MD ERN SHORE.

.SHORT TERM...FOR TDY...TEMP FCST A BIT TRICKY...WILL DEPEND A LOT
ON CLD CVR...WENT WARMEST (UPR 80S/NEAR 90) SRN/SERN ZONES WHERE SOME
SUNSHINE SHOULD PREVAIL...MCDY/CDY FROM RIC NORTHWARD...HIGHS ONLY
UPR 70S...AROUND 80 NORTHERN AREAS. BEST CHC PRECIP THIS AFTN
(LKLY POPS) IS ACRS NW ZONES CLOSEST TO UPR JET DIV/VORT MAX/DEEPEST
MSTR...LOWEST CHC SE ZONES. FRONT PROGGED TO PUSH A BIT FARTHER
NORTH TDY THRU THU AND THEN DROP THROUGH THE CWA THU NGT INTO FRI...
WITH THE GFS FASTER THAN THE ETA. WENT W/ A BLENDED SOLN FOR TIMING
OF WINDS/BUT DID KEEP CHC POPS ALL AREAS FRI/FRI NGT..WILL LET DAY
SHIFT EVALUATE. GFS SOLN WOULD SUGGEST DRY WX NRN/WRN ZONES BY FRI
AFTN.

.EXTENDED...NO REAL CHANGES MADE HERE...COOLER TEMPS AND NICE DRY WX
AS HIGH PRES BUILDS IN BEHIND THE FRONT.

.MARINE...NO FLAGS IN SHORT TERM...CONTINUED EXPECTED SCA FOR ATLC
WATERS LATE THU INTO THE WEEKEND FOR SWELLS FROM FABIAN.

.AVIATION...LCL MVFR/IFR W/ PATCHY FOG THIS MORNING. FOR AFTN...VFR
SOUTH...MVFR/IFR NORTH.

.PRELIMINARY TEMPS/POPS...
SBY 80 71 81 65 / 50 60 50 50
OXB 79 73 79 70 / 50 50 50 50
WAL 81 74 81 69 / 50 50 50 50
FVX 84 70 82 65 / 50 50 50 50
RIC 84 71 83 66 / 50 50 50 50
PTB 86 70 84 67 / 50 50 50 50
AKQ 87 71 84 67 / 40 50 50 50
PHF 87 73 84 70 / 40 50 50 50
ORF 89 74 84 72 / 40 40 50 50
ECG 89 74 85 71 / 30 30 40 50

.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.

BROWN
Hazardous weather outlook, Sep 3, 6:34 AM EDT, 8 hours 59 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-031600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
634 AM EDT WED SEP 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES
FROM CAPE CHARLES LIGHT TO CURRITUCK BEACH LIGHT.

.DAYS TWO THROUGH SEVEN...

BUILDING SWELLS IN ASSOCIATION WITH HURRICANE FABIAN PASSING WELL
OFFSHORE WILL LEAD TO DANGEROUS HIGH SURF AND A HIGH RISK FOR RIP
CURRENTS LATE THIS WEEK INTO THE UPCOMING WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BROWN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Sep 3, 2:10 PM EDT, 1 hour 23 minutes before
VAZ063-068>078-083-085-031915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
210 PM EDT WED SEP 3 2003

...STRONG THUNDERSTORMS MOVING INTO THROUGH EAST CENTRAL VIRGINIA...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES NORTHEAST OF WARSAW TO AMELIA
COURTHOUSE...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR   TURPIN AROUND 215 PM EDT
  GIBEON AROUND 220 PM EDT
  VILLAGE AROUND 225 PM EDT
  SKINQUARTER AROUND 230 PM EDT
  FARNHAM AROUND 235 PM EDT
  MOON CORNER AROUND 240 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BON AIR...
CALLAO...CHESTER...DOWNTOWN RICHMOND...FAIR PORT...HIGHLAND
SPRINGS...KING AND QUEEN COURTHOUSE...KING WILLIAM...MANNBORO...
MECHANICSVILLE...MOSELEY...NEW KENT...POWHATAN...ROBLEY...SAINT
STEPHENS CHURCH...TALLEYSVILLE...TAPPAHANNOCK AND TUCKAHOE.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

22
&&
LAT...LON 3816 7660 3743 7817 3715 7770 3791 7610
Local storm report, Sep 3, 2:12 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED...
NATIONAL WEATHER SERVICE WAKEFIELD VA
0650 PM EDT TUE SEP 02 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0634 PM    2 S CHURCH CREEK          MD     TORNADO
09/02/03   DORCHESTER                       SMALL TORNADO
                                            BRIEFLY TOUCHED DOWN
                                            NO DAMAGE.

FOSTER/SAMMLER
Special weather statement, Sep 3, 2:15 PM EDT, 1 hour 18 minutes before
VAZ093>096-098-031915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
215 PM EDT WED SEP 3 2003

...STRONG THUNDERSTORMS MOVING INTO HAMPTON ROADS AREA...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 9 MILES NORTH OF VIRGINIA BEACH OCEANFRONT
TO 7 MILES SOUTHWEST OF SMITHFIELD...MOVING EAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR   SMITHFIELD AROUND 220 PM EDT
  HAMPTON AROUND 225 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHURCHLAND...
DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...KEMPSVILLE AND OCEAN VIEW.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

22
&&
LAT...LON 3682 7585 3681 7668 3705 7682 3707 7584
Special weather statement, Sep 3, 2:18 PM EDT, 1 hour 15 minutes before
VAZ098-031915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
218 PM EDT WED SEP 3 2003

...STRONG THUNDERSTORM MOVING INTO VIRGINIA BEACH OCEANFRONT...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF CURRITUCK COUNTY...OR ABOUT
11 MILES NORTH OF CURRITUCK...MOVING NORTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR SANDBRIDGE BEACH AT 230 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BACK BAY.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

22
&&
LAT...LON 3662 7609 3650 7593 3674 7558 3690 7578
Local storm report, Sep 3, 2:54 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0254 PM EDT WED SEP 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    TABB                      VA   WIND DAMAGE
09/03/03   YORK                           SEVERAL TREES DOWN

CROSSLEY
Local storm report, Sep 3, 3:28 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0328 PM EDT WED SEP 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    3 NW WHITEHAVEN           MD   WIND DAMAGE
09/02/03   WICOMICO                       SEVERAL TREES DOWN. ONE
                                          TREE ON HOUSE.

WRS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:55 PM EDTSpecial Marine WarningAKQ65 min
Sep 3, 4:02 PM EDTSpecial Marine WarningAKQ58 min
Sep 3, 4:30 PM EDTFlash Flood WarningAKQAccomack2 hr
Sep 3, 6:20 PM EDTSpecial Marine WarningAKQ55 min
Sep 3, 6:20 PM EDTSpecial Marine WarningAKQ55 min
Sep 3, 6:20 PM EDTSpecial Marine WarningAKQ55 min
Sep 3, 6:20 PM EDTSpecial Marine WarningAKQ55 min
Sep 3, 6:20 PM EDTSpecial Marine WarningAKQ55 min
Sep 3, 7:28 PM EDTSpecial Marine WarningAKQ47 min
Sep 3, 7:28 PM EDTSpecial Marine WarningAKQ47 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.